New York, 2014Flooding in New York, April 13 to 19, 2014
April 13 to 19, 2014 · NWS BUF · 2 events in 2 counties and zones
A harsh winter built a much above normal snow pack in the Black River basin and this snow pack contributed significantly to flooding in that region. At the beginning of the month, snow water equivalent averaged about twice the normal value on the Tug Hill.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A harsh winter built a much above normal snow pack in the Black River basin and this snow pack contributed significantly to flooding in that region. At the beginning of the month, snow water equivalent averaged about twice the normal value on the Tug Hill. Temperatures averaged much above normal the second week in April with Watertown reaching 79 degrees and setting a record high on the 13th and then reaching 80 the next day. This was immediately followed by a modest rainfall with between three-quarters of an inch and an inch falling in the basin. The combination of warm temperatures and rain melted up to 8 inches of snow water equivalent and resulted in widespread flooding in the Eastern Lake Ontario region. The Black River reached moderate flood stage cresting at 13.81 feet at 05:15 EST on the 17th which is the 3rd highest on record. The Watertown gauge remained in flood stage for about 5 days. The Black river reached minor flood stage at Boonville cresting at 10.61 feet at 01:30 EST on the 16th, and the tributary Moose River reached moderate flood stage cresting at 13.45 feet at 16:45 EST on the 15th. In addition to forecast points, the Beaver River, West Branch of the Oswegatchie River, and the Salmon River also flooded. In all, this resulted in numerous road closures, damage to farmland and some residential structures. Several dozen homes were evacuated in Jefferson and Lewis counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 13, 7:02 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 13, 7:02 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
802 PM EDT SUN APR 13 2014
.SYNOPSIS...
A WARM SPRING AIRMASS WILL REMAIN OVER THE REGION TONIGHT AND
THROUGH THE DAY MONDAY. MUCH OF THE TIME WILL REMAIN RAINFREE UNTIL
A COLD FRONT NEARS THE REGION LATER IN THE DAY MONDAY. ALONG THIS
COLD FRONT WILL COME A PERIOD OF RAINFALL AND POSSIBLY A FEW
THUNDERSTORMS MONDAY NIGHT. BEHIND THE COLD FRONT A BLAST OF
WINTER-LIKE CHILL WILL END THIS RAIN AS SNOW...WITH MINOR
ACCUMULATIONS LIKELY ACROSS HIGHER TERRAIN. MUCH BELOW NORMAL
TEMPERATURES WILL LAST THROUGH MID-WEEK BEFORE MODERATING TO NEAR
NORMAL ON THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
REGIONAL RADARS DISPLAY A LINE OF SHOWERS AND THUNDERSTORMS
STRETCHING FROM SW QUEBEC SOUTHWESTWARD THROUGH SOUTHERN ONTARIO
CANADA AND INTO CENTRAL MICHIGAN. AS THE LONG WAVE TROUGH SHARPENS
OVER THE CENTRAL PLAINS OUR SYNOPTIC FLOW WILL BECOME MORE SOUTHERLY
AND LIKELY KEEP THESE SHOWERS AND EMBEDDED THUNDERSTORMS TO OUR
NORTH. ONLY THE NORTH COUNTRY FOR NOW MAY BE CLIPPED BY THIS
ACTIVITY. OTHERWISE EXPECT DRY CONDITIONS AND A MILD OVERNIGHT. LOWS
TONIGHT WILL RANGE THROUGH THE MID 50S TO LOWER 60S.
MONDAY WILL START OFF WARM AND WINDY...WITH NAM/GFS GUIDANCE BOTH
SHOWING 925MB WINDS OF AROUND 50 KTS. THIS WILL PUT US ON THE CUSP
OF WIND ADVISORY GUSTS...WITH THE AMOUNT OF SUNSHINE LIKELY THE KEY
TO WHETHER WE MEET THIS CRITERIA. FORECAST IS JUST SHY OF ADVISORY
CRITERIA WITH GUSTS OF 40 TO 45 MPH EXPECTED. MEANWHILE...EXPECT A
REPEAT PERFORMANCE IN TERMS OF TEMPERATURES ON MONDAY...WITH HIGHS
NEAR OR JUST A TAD LOWER THAN TODAY.
A CONSENSUS OF 12Z GUIDANCE IS A BIT FASTER WITH A FRONTAL
BOUNDARY...WITH IT LIKELY TO BE RIGHT ON OUR DOORSTEP BY 00Z
TUESDAY. THERE IS A FAIR AMOUNT OF CONVECTIVE QPF OUT AHEAD OF THE
FRONT...BUT EXPECT THIS TO RESULT IN ONLY SCATTERED SHOWERS UNTIL A
STEADIER ROUND OF SHOWERS MOVES INTO WESTERN PORTIONS LATE ON
MONDAY. THERE WILL BE MODEST SURFACE BASED INSTABILITY...WITH THE
POSSIBILITY OF A FEW THUNDERSTORMS LATE MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A COLD FRONT SLOWLY CROSSING THE REGION MONDAY NIGHT AND TUESDAY
WILL FLIP THE SWITCH FROM SUMMER-LIKE WEATHER MONDAY EVENING AND
EARLY NIGHT BACK TO WINTRY CONDITIONS BY TUESDAY LATE MORNING
THROUGH EVENING.
MODELS ARE IN AGREEMENT OF SLOWER ARRIVAL AND PROGRESSION ACROSS THE
FORECAST AREA. GIVEN THE WARMTH ALONG AND AHEAD OF THE COLD
FRONT...THERE WILL BE A RISK OF THUNDER ASSOCIATED WITH THE FRONTAL
PASSAGE. THE GREATEST RISK OF THUNDER WILL BE ALONG THE LEADING EDGE
OF THE FRONT DURING THE EARLY EVENING IN THE WEST AND DURING THE
EARLY OVERNIGHT HOURS FARTHER EAST AND NORTH. THE BIGGER STORY WILL
BE THE AMOUNT OF RAIN ASSOCIATED WITH THE FRONT...PRECIPITABLE
WATER EXCEED AN INCH FROM MID MORNING THROUGH THE AFTERNOON ON
TUESDAY.
COLDER AIR FOLLOWING THE COLD FRONT WILL OVERSPREAD THE REGION ON
TUESDAY...WITH A FALLING TEMPERATURES TREND THROUGH THE DAY. ANY
REMAINING PRECIP OVER WESTERN NY WILL CHANGE OVER TO SNOW DURING
TUESDAY MORNING AND ACROSS CENTRAL TO NORTHERN NY DURING TUESDAY
EVENING AS THE HEAVIER RAIN MOVES EASTWARD. EXPECT A MINOR SNOW
ACCUMULATION ALONG THE CHAUTAUQUA RIDGE AND LESS THAN AN INCH FOR
THE LOWER ELEVATIONS WEST OF THE GENESEE VALLEY. THE LOW LEVEL
MOISTURE WILL WANE RAPIDLY AS THE FRONT MOVES FARTHER EAST...BUT THE
COLD AIR WILL ONLY GET COLDER. THE OVERNIGHT LOW TEMPS FOR TUESDAY
NIGHT WILL FALL TO THE MID TEENS INLAND AND TO THE LOWER 20S ALONG
THE LAKESHORES AND LAKE PLAINS AS THE SKIES CLEAR AND WINDS
LESSEN.
HIGH PRESSURE WILL BECOME CENTERED OVER NEW YORK STATE BY LATE
WEDNESDAY WITH SUNNY SKIES AND LIGHT WINDS. THE SUNSHINE WILL
STRUGGLE AGAINST THE COLD AIR IN PLACE...WARMING THE REGION TO ONLY
THE MID 30S TO LOW 40S. THE CENTER OF THE HIGH PRESSURE CELL WILL
MOVE ACROSS THE STATE BY EVENING AND MOVE TO THE EAST...TURNING
WINDS TO SOUTHEAST AND LIMITING THE FALL OF OVERNIGHT TEMPERATURES
TO LOWS IN THE MID TO UPPER 20S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AFTER A STORMY AND SUBSEQUENTLY FRIGID FIRST HALF OF THE WEEK...MUCH
QUIETER WEATHER WILL PREVAIL FOR THE LATTER HALF OF THE WEEK AS A
BROAD RIDGE OF HIGH PRESSURE SETTLES ACROSS THE NORTHEASTERN STATES.
THE RIDGE AXIS OF HIGH PRESSURE WILL EXTEND SOUTHWESTWARD ACROSS THE
ATLANTIC SEABOARD AND APPALACHIANS. THIS WILL ESTABLISH A SOUTHERLY
BOUNDARY LAYER FLOW WITH A WARM ADVECTIVE PATTERN IN PLACE THROUGH
THE END OF THE WEEK. THE SLIGHTLY RIDGED UPPER PATTERN WILL PROTECT
THE REGION FROM AREAS OF LOW PRESSURE TO NORTHWEST AND SOUTHEAST OF
THE AREA THURSDAY AND FRIDAY...THEN AN UPPER WAVE TRANSVERSING THE
MID CONTINENT WILL DEVELOP LOW PRESSURE OVER THE PLAINS AND BRING AN
OCCLUDED LOW AND WEAK COLD FRONT ACROSS THE REGION ON SATURDAY. 12Z
ECMWF DIRECTS MOST OF THE ENERGY OF THIS TROUGH TO THE SOUTHEASTERN
STATES AND DEVELOPS A COASTAL LOW OFF THE CAROLINAS ON
SATURDAY...MOVING UP THE EAST COAST ON SUNDAY AND AVOIDING THE
EASTERN GREAT LAKES AND NEW YORK STATE. 12Z GFS CARRIES ON WITH THE
PREVIOUS FORECAST OF AN OCCLUDED LOW UNDER THE UPPER TROUGH AND THE
TRIPLE POINT OF THE FRONTAL OCCLUSION AND WARM AND COLD FRONTS
PASSING JUST SOUTH OF THE REGION...WITH A BETTER CHANCE OF PRECIP ON
SATURDAY THEN ONLY A SLIGHT POSTFRONTAL COOL DOWN ON SUNDAY. PREFER
TO FOLLOW THE MORE CONSISTENT GFS AT THIS TIME.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR FLIGHT CONDITIONS AT 00Z ARE EXPECTED TO REMAIN THROUGH THE
OVERNIGHT AND MUCH OF THE DAY ON MONDAY. A STRONG
SOUTH-SOUTHWESTERLY LLJ OF 55 TO 60 KNOTS WILL CONTINUE THROUGH THE
OVERNIGHT WITH LLWS INSERTED INTO THE TAFS. THIS JET WILL REMAIN
THROUGH THE DAY ON MONDAY AND MAY CARRY THE LLWS INTO THE MORNING
HOURS BEFORE INCREASE SURFACE WINDS MINIMIZE THE LLWS THROUGH THE
LEVELS.
A COLD FRONT WILL NEAR THE REGION LATE IN THE TAF PERIOD WITH A
PERIOD OF RAIN SHOWERS. CIGS AND VSBYS WILL LOWER...POSSIBLY TO MVFR
BY LATE IN THE TAF PERIOD TO OUR WEST.
OUTLOOK...
MONDAY NIGHT...LOWERING TO IFR/MVFR IN RAIN WITH A CHANCE OF
THUNDERSTORMS.
TUESDAY AND TUESDAY NIGHT...MVFR/IFR WITH RAIN AND SNOW SHOWERS
DIMINISHING FROM WEST TO EAST.
WEDNESDAY THROUGH FRIDAY...VFR.
&&
.MARINE...
WINDS WILL INCREASE ON MONDAY...BUT A STABLE MARINE LAYER WILL
LIMIT WINDS ON THE OPEN WATERS. EXPECT WINDS TO REACH SMALL CRAFT
CRITERIA ON THE RIVERS...AND ON LAKE ERIE AND A PORTION OF LAKE
ONTARIO ON MONDAY. THOUGH WINDS REMAINED LIGHT OVER LAKE ONTARIO
TODAY...A BIT STRONGER FLOW MAY PUSH ONTO THE WATERS ON MONDAY...AND
WILL ISSUE SCA FOR THE WESTERN AND LATER THE EASTERN END. WINDS WILL
SHIFT TO THE NORTHWEST BEHIND THE FRONT ON TUESDAY...WHICH MAY
REQUIRE MORE SMALL CRAFT HEADLINES. THEN HIGH PRESSURE IS EXPECTED
TO MOVE OVERHEAD WEDNESDAY USHERING IN A PERIOD OF TRANQUIL
CONDITIONS ON THE LAKE FOR THE REMAINDER OF THE WEEK.
&&
.HYDROLOGY...
HYDROLOGIC CONCERNS CONTINUE FOR PORTIONS OF THE EASTERN LAKE
ONTARIO REGION. THERE IS STILL A SIGNIFICANT SNOW PACK ON THE TUG
HILL...HOWEVER THIS HAS BEEN AND WILL CONTINUE TO MELT INTO RUN
OFF RAPIDLY THROUGH MONDAY. SMALLER CREEKS FED BY THE TUG HILL
AND HIGHER TERRAIN OF THE ADIRONDACKS WILL CONTINUE TO FLOW NEAR
BANKFULL THROUGH MONDAY. ON MONDAY NIGHT AND TUESDAY...AROUND AN
INCH OF RAIN IS EXPECTED IN THE EASTERN LAKE ONTARIO REGION. THIS
WILL CAUSE BOTH CREEKS AND MAIN STEM RIVERS TO RISE.
THE BLACK RIVER IS ALREADY NEAR FLOOD STAGE AT WATERTOWN. SNOW
MELT WILL PUSH THIS GRADUALLY HIGHER...WITH MORE SIGNIFICANT RISES
LIKELY FOLLOWING RAINS ON MONDAY NIGHT AND TUESDAY. THIS IS LIKELY
TO PRODUCE MINOR FLOODING ON THE BLACK RIVER FROM LOWVILLE TO
WATERTOWN. THE RIVER IS LIKELY TO REMAIN ABOVE FLOOD STAGE FOR AN
EXTENDED PERIOD OF TIME...PROBABLY UNTIL THURSDAY OR FRIDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR NYZ006>008.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM TO 10 PM EDT MONDAY FOR LEZ020-
040-041.
SMALL CRAFT ADVISORY FROM 9 AM TO 10 PM EDT MONDAY
FOR LOZ030.
SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT MONDAY FOR
LOZ042.
SMALL CRAFT ADVISORY FROM 10 AM MONDAY TO 2 AM EDT TUESDAY
FOR LOZ045.
SMALL CRAFT ADVISORY FROM 11 AM MONDAY TO MIDNIGHT
EDT MONDAY NIGHT FOR SLZ022-024.
&&
SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...THOMAS
MARINE...APFFEL/THOMAS
HYDROLOGY...HITCHCOCK/APFFELHazardous weather outlook, Apr 13, 2:58 PM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
358 PM EDT SUN APR 13 2014
NYZ001>005-010>014-019>021-085-142000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
358 PM EDT SUN APR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GUSTY WINDS ARE EXPECTED ON MONDAY...WITH GUSTS UP TO 45 MPH
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-142000-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
358 PM EDT SUN APR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ006>008-142000-
OSWEGO-JEFFERSON-LEWIS-
358 PM EDT SUN APR 13 2014
...FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GUSTY WINDS ARE EXPECTED ON MONDAY...WITH GUSTS UP TO 45 MPH
EXPECTED.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
APFFEL
Flood, Jefferson
- When
- April 13, 11:45 PM EST to April 19, 5:30 AM EST
- Where
- Jefferson County, 0.73 mi NNW of Watertown to 0.98 mi NW of Watertown
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.990, -75.924
Flood, Lewis
- When
- April 15, 11:15 AM EST to April 16, 2:30 PM EST
- Where
- Lewis County, 3.43 mi E of Tallcottville to 1.85 mi NNW of Port Leyden
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $75,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.527, -75.302
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, April 13 to 20, 2014$811,000 · 1 in hail · 29 events
- Tornado and Hail in Arkansas, April 13, 2014$203,000 · EF1 · 11 events
- Hail in Texas, April 13 to 14, 2014$348,000 · 2 in hail · 21 events
- Tornado in Texas, April 13, 20141 injured · $120,000 · EF1 · 1 event
- Tornado in Texas, April 13, 2014$500,000 · EF0 · 1 event
- Hail and Damaging Winds in Oklahoma, April 13, 2014$27,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 13, 20142 in hail · 38 events
- Hail and Damaging Winds in Missouri, April 13, 20142 injured · 1 in hail · 14 events
- Hail and Damaging Winds in Missouri, April 13, 2014$17,000 · 58 kt wind · 15 events
- Tornadoes and Hail in Oklahoma, April 13, 2014EF0 · 20 events
- Cold in Texas, April 13 to 14, 201420 events
- Winter Storm and Hail in Nebraska, April 13, 20141 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514400, 514403.